safety medical

Klonopin (Clonazepam) Withdrawal Symptoms

Klonopin is a medication prescribed for the treatment of anxiety and insomnia. It is also sometimes used to prevent and treat seizures in those with epilepsy due to its anticonvulsant properties. Klonopin's activity within the brain is targeted toward the GABA-A receptor. When taken for a long period of time or abused an abrupt stop of taking Klonopin will result in a withdrawal. This is due to the physical dependency the body develops to having Klonopin in its system. Withdrawal from Klonopin and all benzodiazepines is very unpleasant and if not done under medical supervision can produce seizures and in severe cases death.

Klonopin (clonazepam) dependency

In order for Klonopin withdrawal to occur their must first be a dependency to Klonopin. Physical dependency is a result of long-term usage of Klonopin or abuse of the medication. Signs that you may be physically dependent upon Klonopin are cravings for the medication, inability to sleep without taking it, taking it more frequently than prescribed, feeling as if you cannot function without Klonopin, and having to continually up the dosage. If you experience any of these symptoms you should see a doctor immediately. Physical dependency to Klonopin can result in possible permanent cognitive impairment as well as many other undesirable side effects. An attempt to withdraw from Klonopin without being under medical supervision is very dangerous due to the severity of the withdrawal.

Klonopin (clonazepam) withdrawal symptoms

The most common withdrawal symptoms experienced by those withdrawing from Klonopin are insomnia and anxiety. The anxiety experienced when stopping Klonopin treatment is know as rebound anxiety. The reason this anxiety occurs is there are lower amounts of GABA produced in the brain upon stopping taking Klonopin and levels of cortisol increase. The changes in levels of these neurotransmitters is capable of producing very severe amounts of anxiety which in many cases are actually stronger than the initial amounts of anxiety that Klonopin was being used to treat. The insomnia experienced during the withdrawal is also often reported to be worse than the amounts of insomnia that were being treated in the first place.

One of the more serious side effects that may occur during a withdrawal from Klonopin are seizures. These seizures are vary unpleasant and may put the user in a large amount of pain. Seizures only develop when a very large amount of Klonopin is used over a long period of time. For this reason seizures are more likely to occur in those withdrawing from Klonopin who have abused the drug. In rare cases the seizures can lead to death. Another severe side effect of Klonopin withdrawal is depression. The depression experienced during Klonopin withdrawal can last for a long while after many of the other withdrawal side effects have gone. Depression coupled with the other side effects can cause those undergoing Klonopin withdrawal to harm themselves or commit suicide in extreme cases.

Klonopin (clonazepam) withdrawal treatment

If you are experiencing Klonopin withdrawal you should see a medical professional immediately. Most likely you will be given an equivalent dose of a shorting acting benzodiazepine. This dose will be slowly tapered down over a period of time. This helps to greatly reduce many of the nasty and harmful side effects of withdrawal.

3.33 / 53 votes (click to rate this article)

Comments

No comments yet

Leave a Reply

Submit comment